Related Experiment Video
Updated: Jul 3, 2026

Measurement of Factor V Activity in Human Plasma Using a Microplate Coagulation Assay
Published on: September 9, 2012
[High-titer idiopathic acquired factor V inhibitor patient showing decreased activities of multiple coagulation
Ikuo Shimizu1, Naoaki Ichikawa, Mihoko Yotsumoto
1Department of Hematology, Nagano Red Cross Hospital.
Abstract:
A 72-year-old male presented with oral bleeding resulting from acquired factor V (FV) inhibitor. We observed abnormalities in prothrombin time (PT) (8%) and activated partial thromboplastin time (APTT) (>200 seconds). FV activity was less than 3%, and a mixing test did not correlate with PT. FV inhibitor assay demonstrated 240 Bethesda units/ml. The patient also showed markedly decreased activity of Factors II (13%) and X (14%). Oral bleeding disappeared and coagulation abnormalities improved with prednisolone therapy. High titer FV inhibitor might affect coagulation assays even in a patient with normal factor activity.
Insights
A high-titer acquired factor V inhibitor caused oral bleeding and coagulation abnormalities in a 72-year-old male. Prednisolone treatment resolved symptoms, highlighting the inhibitor's impact on coagulation tests.
Area of Science:
- Hematology
- Immunology
Background:
- Acquired factor inhibitors are rare autoimmune disorders.
- Factor V inhibitors can cause severe bleeding complications.
Observation:
- A 72-year-old male presented with oral bleeding and significantly prolonged prothrombin time (PT) and activated partial thromboplastin time (APTT).
- Laboratory tests revealed severely reduced Factor V (FV) activity (<3%) and a high-titer FV inhibitor (240 BU/ml).
- Decreased activity of Factors II and X was also noted, with a mixing test showing no correction of PT.
Findings:
- The patient had an acquired factor V inhibitor leading to bleeding and laboratory abnormalities.
- Treatment with prednisolone effectively resolved the oral bleeding and corrected the coagulation parameters.
- The high-titer FV inhibitor significantly impacted coagulation assay results.
Implications:
- This case underscores the diagnostic challenges posed by high-titer acquired factor inhibitors.
- Effective management with immunosuppressive therapy can lead to favorable outcomes.
- Understanding inhibitor behavior is crucial for accurate laboratory interpretation and patient care.
Related Concept Videos
Venous Thrombosis III: Interprofessional Care
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants
Warfarin, a prominent vitamin K antagonist family member, exerts its effect by inhibiting the enzyme VKORC1 (vitamin K epoxide reductase complex 1). By hindering this enzyme, warfarin...
Disorders of Hemostasis
Thromboembolic Disorders
Two factors primarily cause thromboembolic conditions.
Clot Retraction and Fibrinolysis
Extrinsic and Intrinsic Pathways of Hemostasis
The Extrinsic Pathway
The extrinsic pathway of coagulation is typically initiated by tissue damage that exposes blood to tissue factor (TF), a protein released by the damaged tissue cells outside the blood vessels—this interaction with TF triggers biochemical reactions involving specific clotting factors. The key player here is Factor VII, which forms a...

